Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Countable unions of totally projective groups

Author: Paul Hill
Journal: Trans. Amer. Math. Soc. 190 (1974), 385-391
MSC: Primary 20K10
MathSciNet review: 0338212
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let the p-primary abelian group G be the set-theoretic union of a countable collection of isotype subgroups $ {H_n}$ of countable length. We prove that if $ {H_n}$ is totally projective for each n, then G must be totally projective. In particular, an ascending sequence of isotype and totally projective subgroups of countable length leads to a totally projective group. The result generalizes and complements a number of theorems appearing in various articles in the recent literature. Several applications of the main result are presented.

References [Enhancements On Off] (What's this?)

  • [1] B. L. Edington, Isomorphic invariants in quotient categories of abelian groups, Dissertation, New Mexico State University, 1971.
  • [2] Phillip A. Griffith, Infinite abelian group theory, The University of Chicago Press, Chicago, Ill.-London, 1970. MR 0289638
  • [3] Paul Hill, Isotype subgroups of direct sums of countable groups, Illinois J. Math. 13 (1969), 281–290. MR 0240198
  • [4] Paul Hill, The purification of subgroups of abelian groups, Duke Math. J. 37 (1970), 523–527. MR 0265456
  • [5] -, On the classification of abelian groups, Xeroxed notes, 1967.
  • [6] Paul Hill, Primary groups whose subgroups of smaller cardinality are direct sums of cyclic groups, Pacific J. Math. 42 (1972), 63–67. MR 0315018
  • [7] Paul Hill and Charles Megibben, On direct sums of countable groups and generalizations, Studies on Abelian Groups (Symposium, Montpellier, 1967) Springer, Berlin, 1968, pp. 183–206. MR 0242943
  • [8] P. Hill and C. Megibben, On certain classes of primary abelian groups, Notices Amer. Math. Soc. 15 (1968), 105. Abstract #653-93.
  • [9] F. F. Kamalov, The subgroups of direct sums of countable abelian groups, Vestnik Moskov. Univ. Ser. I Mat. Meh. 26 (1971), no. 1, 31–35 (Russian, with English summary). MR 0280587
  • [10] Charles Megibben, The generalized Kulikov criterion, Canad. J. Math. 21 (1969), 1192–1205. MR 0249509,
  • [11] Charles Megibben, A generalization of the classical theory of primary groups, Tôhoku Math. J. (2) 22 (1970), 347–356. MR 0294491,
  • [12] R. J. Nunke, On the structure of 𝑇𝑜𝑟. II, Pacific J. Math. 22 (1967), 453–464. MR 0214659

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20K10

Retrieve articles in all journals with MSC: 20K10

Additional Information

Keywords: Abelian p-groups, totally projective groups, isotype subgroups, ascending chain, Kulikov's criterion
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society